Jack polynomials as fractional quantum hall states and the betti numbers of the (K + 1)-equals ideal

Christine Berkesch Zamaere, Stephen Griffeth, Steven V. Sam

Research output: Contribution to journalArticlepeer-review

21 Scopus citations


We show that for Jack parameter α = −(k + 1)/(r − 1), certain Jack polynomials studied by Feigin–Jimbo–Miwa–Mukhin vanish to order r when k + 1 of the coordinates coincide. This result was conjectured by Bernevig and Haldane, who proposed that these Jack polynomials are model wavefunctions for fractional quantum Hall states. Special cases of these Jack polynomials include the wavefunctions of Laughlin and Read–Rezayi. In fact, along these lines we prove several vanishing theorems known as clustering properties for Jack polynomials in the mathematical physics literature, special cases of which had previously been conjectured by Bernevig and Haldane. Motivated by the method of proof, which in the case r = 2 identifies the span of the relevant Jack polynomials with the Sn-invariant part of a unitary representation of the rational Cherednik algebra, we conjecture that unitary representations of the type A Cherednik algebra have graded minimal free resolutions of Bernstein–Gelfand–Gelfand type; we prove this for the ideal of the (k + 1)-equals arrangement in the case when the number of coordinates n is at most 2k + 1. In general, our conjecture predicts the graded Sn-equivariant Betti numbers of the ideal of the (k + 1)-equals arrangement with no restriction on the number of ambient dimensions.

Original languageEnglish (US)
Pages (from-to)415-434
Number of pages20
JournalCommunications in Mathematical Physics
Issue number1
StatePublished - Aug 2014

Bibliographical note

Publisher Copyright:
© Springer-Verlag Berlin Heidelberg 2013


Dive into the research topics of 'Jack polynomials as fractional quantum hall states and the betti numbers of the (K + 1)-equals ideal'. Together they form a unique fingerprint.

Cite this